Wildfire, Hockley
- When
- March 5, 1:15 PM CST to 8:00 PM CST
- Where
- Hockley forecast zone
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Strong southwesterly winds promoted warm and dry weather and an ongoing drought to produce favorable conditions for wind-driven wildfires during the afternoon hours of the 5th. Sustained wind speeds between 35 and 40 mph with gusts near 50 mph downed a power line near an oil well pump jack, and sparked the spread of a grassland wildfire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Strong southwesterly winds promoted warm and dry weather and an ongoing drought to produce favorable conditions for wind-driven wildfires during the afternoon hours of the 5th. Sustained wind speeds between 35 and 40 mph with gusts near 50 mph downed a power line near an oil well pump jack, and sparked the spread of a grassland wildfire. Five area fire departments battled the blaze for nearly seven hours as it charred 2,000 acres and damaged some oil field equipment and utility poles and lines. No injuries were reported. Total damages were estimated near $100,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 5, 11:42 AM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1142 AM CST THU MAR 5 2009 .AVIATION... HIGH CLOUDS OVER THE REGION LIKELY ARE KEEPING WIND SPEEDS FROM INCREASING AS FAST AS PREVIOUS FORECAST HAD...AND HAVE HELD OFF INCREASING WINDS FOR AN HOUR LONGER IN THIS TAF CYCLE. ALREADY STARTING TO SEE SOME AREAS OF BLOWING DUST AROUND THE KLBB TAF SITE AND HAVE KEPT VISBYS AROUND 6SM...BUT THIS MIGHT NEED TO BE LOWERED IF STRONGER WINDS DO MANAGE TO DEVELOP. VFR CONDITIONS WILL CONTINUE THROUGH THIS TAF CYCLE. WIND SPEEDS WILL START TO DECREASE SHORTLY AFTER SUNSET AND WILL REMAIN MUCH LOWER TOMORROW AFTERNOON. DIRECTIONS WILL ALSO BECOME MORE SOUTHERLY AS WE HEAD THROUGH LATE TONIGHT INTO FRIDAY. JORDAN && .PREV DISCUSSION... /ISSUED 556 AM CST THU MAR 5 2009/ AVIATION... SURFACE TROF ACROSS WEST TEXAS WILL DEEPEN TODAY WITH STRENGTHENING SOUTHWEST-WEST FLOW ALOFT. WINDS WILL MIX OUT BY LATE MORNING WITH ABRUPT INCREASE EXPECTED...SUGGESTING TURBULENT LOW LEVEL FLOW. WIND SHEAR NEARLY MET AS WELL PRIOR TO MIXING OUT AT BOTH KLBB AND KCDS. AN AIRPORT WEATHER WARNING FOR KLBB APPEARS ABOUT 40% POSSIBLE BY MID-DAY FOR 30 KT SUSTAINED WINDS. STRONGEST WINDS EXPECTED JUST TO THE NORTH HOWEVER...BUT SHOULD BE ENOUGH FOR MINOR VISIBILITY REDUCTION FROM BLOWING DUST AT KLBB AFTER 17Z. WINDS AT KCDS TYPICALLY SLIGHTLY LESS AND SLIGHTLY DELAYED. UNUSUALLY WARM TEMPERATURES ARE FORECAST...90 AT KLBB AND 95 AT KCDS...LIKELY LEADING TO UNUSUALLY HIGH DENSITY ALTITUDE FOR EARLY MARCH. WINDS SHOULD DIMINISH CLOSE TO 00Z THIS EVENING. MCQUEEN PREV DISCUSSION... /ISSUED 417 AM CST THU MAR 5 2009/ SHORT TERM... SOUTHWEST FLOW ALOFT WILL BE INCREASING TODAY...WITH A DEEPENING SURFACE TROF OVER THE SOUTH PLAINS...WHILE A DISTURBANCE EJECTS FROM THE NORTHERN GREAT BASIN INTO THE NORTHERN HIGH PLAINS. A WINDY DAY IS EXPECTED WITH WIND ADVISORY LEVELS EXPECTED TO GENERATE OVER MOST OF THE NORTHERN SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE. WE HAD SOME ANGST OVER MODEL DIFFERENCES IN THE H850 AND H700 WINDS... HOWEVER...WITH THE LAST COUPLE WRF/NAM RUNS HOLDING TO A STRONGER WIND CORE OVER OUR SOUTHERN ZONES AS WELL. THE RUC13 ON THE OTHER HAND HAS BEEN LENDING BEST SUPPORT FOR THE FURTHER NORTH WIND MAXIMUM ON THE GFS...WHILE THE PROFILER WINDS AT TUCCUMCARI AND JAYTON INDICATE SUPPORT FOR BOTH. WE CHOSE TO INCREASE WINDS OVER SOUTHERN ZONES...BUT NOT AS MUCH AS WRF/NAM MIGHT SUGGEST... THEREFORE HOLDING BELOW ADVISORY LEVELS IN THE SOUTH. TEMPERATURES AGAIN WILL BE WAY ABOVE NORMAL...PERHAPS BY 25 TO 30 DEGREES...WITH PREVIOUS FORECAST BLENDED A BIT WITH THE CURRENT MET AND MAV GUIDANCE. BIGGEST CHANGE IN TEMPERATURES WAS WARMING THE ROLLING PLAINS BY ANOTHER CATEGORY WHICH MAKES SENSE GIVEN STRONG WESTERLY COMPONENT OFF THE CAPROCK. HIGH CLOUDS COMING AND GOING... BUT EXPECT THINNING AT SOME POINT IN THE AFTERNOON AS SHORT-WAVE ACCELERATES BY TO THE NORTH OUT OF THE ROCKIES. SOME POTENTIAL FOR THE CLOUDS TO LIMIT HEATING BY A FEW DEGREES IF THEY WERE TO REMAIN THICK. TONIGHT WILL CONTINUE SOUTHWEST FLOW WITH MILD BREEZES OVERNIGHT THOUGH A BIT OF COOLING SPREADING IN ALOFT. MCQUEEN LONG TERM... REASONABLE AGREEMENT WITH THE GENERAL FLOW PATTERN BETWEEN THE VARIOUS MODELS THIS EVENING WITH SOME DIVERGENCE IN THE MONDAY TIME FRAME BEFORE TROUGH PASSES TO OUR NORTH ON TUESDAY. HAVE ELECTED TO GO WITH AN ECM-GFS BLEND AFTER MONDAY AS GFS HAS A HISTORY OF BEING TOO FAST WITH UPPER LEVEL TROUGHS IN THE EXTENDED DURING THE SPRING TRANSITION SEASON. WITH THE ARRIVAL OF A FAIRLY THICK UPPER LEVEL PACIFIC MOISTURE PLUME...AM EXPECTING A SUBSTANTIVE CIRRUS DECK FRIDAY INTO EARLY SATURDAY WHICH SHOULD HELP LIMIT TEMPERATURES AND BREAK THE STREAK OF NEAR RECORD AND RECORD HIGHS ON FRIDAY. POTENT UPPER LEVEL TROUGH APPROACHES THE AREA ON SATURDAY SETTING UP A DRYLINE SCENARIO. PRIND SUGGEST THAT MOISTURE WILL BE TOO LIMITED TO GET ANY CONVECTION GOING IN OUR AREA WITH THIS SYSTEM BUT THERE ARE SOME FIRE WX CONCERNS SATURDAY AFTERNOON BEHIND THE DRYLINE. SEE FIRE WX DISCUSSION BELOW. ANOTHER...BUT MORE LESS AMPLIFIED...TROUGH SWEEPS NORTH OF THE AREA ON TUESDAY DRIVING A COLD FRONT THROUGH THE REGION BRINGING TEMPS BACK DOWN TO NEAR NORMAL FOR THIS TIME OF YEAR. THERE ARE SOME HINTS AT PRECIP LATE IN THE PERIOD...BUT WITH THE MODEL DIVERGENCE ISSUES OUT THAT FAR...WILL KEEP THINGS DRY FOR NOW. FIRE WEATHER... DAY 1...UNSEASONABLY WARM/HOT AIRMASS TODAY WITH YET ANOTHER DAY OF NEAR RECORD TEMPERATURES...PERHAPS 28 TO 30 DEGREES ABOVE NORMAL. OVERNIGHT MOISTURE RECOVERY HAS BEEN MODEST...ALTHOUGH SOUTHERLY FLOW HAS ADVECTED LOWER 40S DEWPOINTS INTO PARTS OF THE SOUTH AND EAST. WINDS WILL VEER STRONGLY TO THE WEST BY MID TO LATE MORNING SHUNTING THIS MOISTURE ABRUPTLY OFF TO THE EAST. STRONGER WINDS ALOFT WILL BEGIN TO MIX DOWNWARD AS WELL WHILE SURFACE LOW DEEPENS INTO EXTREME SOUTHWEST KANSAS. RESULT SHOULD BE FAIRLY WIDESPREAD RED FLAG CONDITIONS THROUGHOUT THE SOUTHERN PLAINS REGION. STRONGEST GUSTS CURRENTLY ANTICIPATED OVER EXTREME SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS WHERE SPREAD RISK WOULD BE GREATEST AS WELL. CHANCES APPEAR LEAST TO MEET THE THREE HOUR WIND CRITERIA OVER THE SOUTHERN ROLLING PLAINS. BUT DUE TO THE CRITICAL CONDITIONS AND RISK OF MODEL WINDS BEING OFF A BIT...DECIDED TO ADD RED FLAG WARNING TO THIS AREA AS WELL. CONDITIONS EXPECTED TO EASE BY 1800/6 PM CST THIS EVENING. MCQUEEN SATURDAY...DRYLINE BECOMES ACTIVE ON SATURDAY AFTERNOON POTENTIALLY PUSHING SLIGHTLY EAST OF OUR AREA. GUIDANCE FROM NAM- GFS-ECM-SREF DIFFERS ON THE DETAILS... AND AS A RESULT...THERE ARE CONCERNS AS TO WHETHER OR NOT WE WILL MEET THE 3 HOUR TEMPORAL REQUIREMENT FOR FIRE WEATHER CONDITIONS. CERTAINLY IT APPEARS THAT THE WIND CRITERIA WILL BE MET BUT THE MAIN UNCERTAINTY IS THE RH VALUES BOTH SPATIALLY AND TEMPORALLY BEHIND THE DRYLINE. WILL FORGO A FIRE WEATHER WATCH AT THIS TIME...NEVERTHELESS...IT IS A SCENARIO WHICH BEARS CLOSE WATCHING. 26 CLIMATE... TODAYS HIGH TEMPERATURE RECORDS ARE 90 DEGREES FOR BOTH CHILDRESS SET IN 1991...AND LUBBOCK SET IN 1916. TODAYS FORECAST CALLS FOR 90 AT LUBBOCK AND 95 AT CHILDRESS. MCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 84 46 79 45 68 / 0 0 10 0 10 TULIA 87 48 79 48 70 / 0 0 0 10 10 PLAINVIEW 88 49 81 48 70 / 0 0 0 10 10 LEVELLAND 89 48 83 47 71 / 0 0 10 0 10 LUBBOCK 89 51 83 50 71 / 0 0 0 0 10 DENVER CITY 88 49 84 46 72 / 0 0 10 0 10 BROWNFIELD 89 50 84 48 72 / 0 0 10 0 10 CHILDRESS 95 56 82 55 77 / 0 0 10 10 10 SPUR 91 55 84 52 77 / 0 0 10 10 10 ASPERMONT 93 58 83 57 78 / 0 0 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>025-027>030. && 99/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 505 AM CST THU MAR 5 2009 TXZ021>044-061115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 505 AM CST THU MAR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER A RED FLAG WARNING IS IN EFFECT FROM LATE MORNING THROUGH THIS AFTERNOON DUE TO A RISK OF RAPIDLY SPREADING WILDFIRES CAUSED BY STRONG WINDS...LOW RELATIVE HUMIDITY...A DEEPENING DRY SPELL... AND TEMPERATURES AS MUCH AS 30 DEGREES WARMER THAN NORMAL. THE STRONGEST WINDS ARE ANTICIPATED OVER THE EXTREME SOUTHERN TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS...WITH SUSTAINED WINDS UP TO 35 MPH...AND A WIND ADVISORY IS ALSO IN EFFECT FOR THIS AREA. THE STRONG WINDS ARE EXPECTED TO LEAD TO AREAS OF BLOWING DUST AND REDUCED VISIBILITIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WINDS AND EXTREME FIRE DANGER REMAIN POSSIBLE SATURDAY AS WELL AS NEXT MONDAY.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155219.